Alert archive / Texas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 239, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Oct 6, 2003, 4:30 PM CDT for Lamb County, Texas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 6, 2003, 4:30 PM CDT (21:30 UTC)
- Expired
- Oct 6, 2003, 5:30 PM CDT
- In force
- 60 min
- Issued by
- NWS Lubbock, TX
- Area
- Counties, with a storm outline in the text
County Lamb County, TX
The radar
The Lubbock radar (KLBB), 68 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 499 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 566 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KLUB 062130 SVRLBB TXC279-062230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 430 PM CDT MON OCT 6 2003 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAMB COUNTY IN NORTHWEST TEXAS * UNTIL 530 PM CDT * AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL THE SIZE OF PENNIES OR LARGER 3 MILES NORTH OF AMHERST...OR ABOUT 11 MILES NORTHWEST OF LITTLEFIELD...MOVING SOUTHEAST AT 10 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... AMHERST... LITTLEFIELD... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 7 4 5 1 2 9 0. LAT...LON 3419 10238 3386 10212 3386 10248 3409 10256 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 3:44 PM CDT, 46 minutes earlier.
Area forecast discussion, Oct 6, 3:44 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 344 PM CDT MON OCT 6 2003 .SHORT TERM... AIRMASS GRADUALLY DESTABILIZING ACROSS CENTRAL AND WESTERN ZONES WITH TOWERING CUMULUS FIELD BECOMING MORE WIDESPREAD. IN ADDITION... CONVECTION BUBBLING MORE ACTIVELY ACROSS HIGHER TERRAIN OF NORTHEAST NEW MEXICO THAT HAS TRAJECTORY TO EVENTUALLY WORK INTO THIS AREA DURING THE EVENING. ADDED A BIT MORE GRADIENT TO THE CHANCE OF PRECIPITATION FROM HIGHER IN THE SOUTHWEST TO A BIT LOWER IN THE FAR NORTHEAST. RETAINED MENTION OF SEVERE CENTRAL AND WESTERN ZONES CLOSE TO THE SPC DEPICTION AND MATCHING CLOSE TO THE LATEST SURFACE NEGATIVE AND POSITIVE BUOYANT ENERGY DEPICTIONS. CAPES NEARING 1500 J/KG IN THE SOUTHWEST AT MID AFTERNOON WHILE NEGATIVE ENERGY REMAINS BELOW -40 J/KG OVER THE NORTHEASTERN ZONES HELD LONGER IN THE STRATUS TODAY. SURFACE FIELD SHOULD TRANSITION FROM LOW LEVEL EAST-SOUTHEASTERLY TO MORE SOUTHERLY LATER TONIGHT. SURFACE MOISTURE WILL BEGIN TO DECREASE JUST A BIT TUESDAY...BUT FAVORING THE GFS DEPICTION OF APPROACHING SURFACE SATURATION AGAIN BY LATE TONIGHT... ALTHOUGH DO NOT EXPECT AS WIDESPREAD DENSE FOG AS THIS MORNING. STRATUS SHOULD BURN OFF QUICKER TUESDAY AS LEE TROFING UNDERWAY WITH STRONGER SOUTHERLY WIND FLOW. RETAINING LOW POPS AGAIN TUESDAY... MAINLY WESTERN ZONES...ALTHOUGH RIDGING ALOFT SHOULD WEAKEN MID LEVEL LAPSE RATES AND OVERALL INTENSITY OF STORMS THAT DO DEVELOP. .LONG TERM... A LOT OF UNCERTAINTY THIS FORECAST CYCLE CONCERNING THE LONG RANGE FORECAST. IN LOOKING AT THE TROPICAL MOISTURE FROM NORA INTERACTING WITH THE UPPER LOW WEST OF BAJA...DIFFICULT TO PREDICT IF THIS WILL BE HIGH LEVEL MOISTURE IN THE FORM OF CLOUDS OR IF SOMETHING WILL ACTUALLY PRECIPITATE. HAVE BEEN RELUCTANT TO MAKE MANY CHANGES TO PREVIOUS FORECASTS CONCERNING RAIN CHANCES THE REMAINDER OF THE WEEK INTO THE WEEKEND. HAVE TWEAKED TEMPERATURES SLIGHTLY FOR WEDNESDAY AND THURSDAY WHERE IT APPEARS THAT MAX TEMPS WILL BE AT LEAST A CATEGORY WARMER. THE GFS IS THE ODD MAN OUT KEEPING THE COOLER...CLOUDY AND POSSIBLY RAINY SCENARIO FOR WED AND THU. THE LONG RANGE GFS SWITCHED ITS THINKING FOR SUNDAY THROUGH TUESDAY CONCERNING THE NEXT FRONT TO AFFECT THE AREA. WILL NOT MAKE CHANGES ATTM HOWEVER WILL HAVE TO WATCH HOW THIS SYSTEM EVOLVES THROUGH THE MODELS AS THE TIME IN QUESTION APPROACHES. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 54 79 56 78 / 40 30 30 30 TULIA 56 81 57 78 / 30 30 30 30 PLAINVIEW 57 81 57 79 / 30 30 30 30 LEVELLAND 57 81 58 79 / 40 30 20 30 LUBBOCK 57 82 59 79 / 40 30 20 30 BROWNFIELD 58 82 60 81 / 50 30 20 30 CHILDRESS 57 84 62 79 / 20 20 30 30 SPUR 59 84 62 81 / 30 20 20 30 ASPERMONT 61 86 64 82 / 30 20 20 30 && .LUB WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH UNTIL 10 PM FOR TXZ027-028-033>035-039>042. && FCSTID = 05/09
Hazardous weather outlook, Oct 6, 12:00 PM CDT, 4 hours 30 minutes before
TXZ021>044-071100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1200 PM CDT MON OCT 6 2003 THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EXTREME SOUTHERN PANHANDLE...THE SOUTH PLAINS...AND ROLLING PLAINS THIS AFTERNOON AND EVENING. SCATTERED STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE THIS EVENING AS VERY MOIST LOW LEVEL EASTERLY FLOW INTERACTS WITH UNSTABLE AIR ALOFT AND AN APPROACHING WEAK DISTURBANCE. INCREASING SUNSHINE EARLY THIS AFTERNOON IS EXPECTED TO ALLOW JUST ENOUGH SURFACE HEATING TO GENERATE ISOLATED SEVERE THUNDERSTORMS. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Oct 6, 3:56 PM CDT, 34 minutes before
TXZ027-028-033>035-039>042-070300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 356 PM CDT MON OCT 6 2003 THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 936 FOR PARTS OF THE SOUTH PLAINS AND ROLLING PLAINS. THE WATCH IS IN EFFECT UNTIL 10 PM CDT AND INCLUDES THE FOLLOWING COUNTIES... BAILEY... LAMB... COCHRAN... HOCKLEY... LUBBOCK... YOAKUM... TERRY... LYNN... GARZA. SOME COMMUNITIES INCLUDED IN THE WATCH ARE... MULESHOE... LITTLEFIELD... MORTON... LEVELLAND... LUBBOCK... PLAINS... BROWNFIELD... TAHOKA AND POST. HAIL UP TO TWO INCHES IN DIAMETER AND THUNDERSTORM WIND GUSTS TO 70 MPH ARE POSSIBLE IN THESE AREAS. THE SEVERE THUNDERSTORM WATCH IS ALONG AND 80 MILES EAST AND WEST OF A LINE FROM 70 MILES NORTHEAST OF ROSWELL NEW MEXICO TO 80 MILES EAST SOUTHEAST OF SANDERSON TEXAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. JW
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 5, 7:15 PM CDT | Severe Thunderstorm Warning | LUB | Swisher | 30 min |
| Oct 5, 7:30 PM CDT | Tornado Warning | LUB | Floyd | 60 min |
| Oct 5, 7:59 PM CDT | Severe Thunderstorm Warning | LUB | Crosby | 76 min |
| Oct 5, 8:16 PM CDT | Severe Thunderstorm Warning | LUB | Dickens | 74 min |
| Oct 5, 9:30 PM CDT | Severe Thunderstorm Warning | LUB | Dickens | 15 min |
| Oct 5, 9:41 PM CDT | Severe Thunderstorm Warning | LUB | Lynn | 49 min |
| Oct 6, 4:03 PM CDT | Severe Thunderstorm Warning | LUB | Lynn | 42 min |
| Oct 6, 5:25 PM CDT | Severe Thunderstorm Warning | LUB | Hockley | 65 min |
| Oct 6, 5:34 PM CDT | Severe Thunderstorm Warning | LUB | Lamb | 56 min |
| Oct 6, 6:30 PM CDT | Severe Thunderstorm Warning | LUB | Hockley | 45 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.